Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Considering to take red yeast rice to reduce triglycerides count. On Diovan and Wellbutrin. Advise?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Question
Hi my name is XXXX, I'm considering take red yeast rice to lower my triglycerides count that is 3.47 also I'm taking meds like Diovan HC80/12.5mg, Wellbutrin,150mg.,pro Quetiapine 300mg pro risperidone 1mg daily .also sytrinol 300mg What would be your advice .
thank you
XXXXXXX
Posted Fri, 25 Oct 2013 in Medicines and Side Effects
 
 
Answered by Dr. Preeti Parakh 10 hours later
Brief Answer:
Red yeast rice may not be safer than statin drugs.

Detailed Answer:
Hi XXXXXXX

Welcome to Healthcare Magic!

You are currently using Sytrinol to lower the blood cholesterol and triglyceride levels and are contemplating the use of red yeast rice as well for the same purpose. Sytrinol is a patented formula containing fruit extracts. Red yeast rice is also a traditional Chinese product sold as a dietary supplement and made by culturing yeast on rice.

I understand that you are averse to using conventional medicines to lower blood lipid levels and want to use herbal products. Perhaps this is because you consider them to be safer than conventional medicines like the statin group of drugs. However, one needs to keep in mind that herbal products may not necessarily be safer than pharmacological drugs. Since a lot of research is done before a medicine gets approval for sale, there is a lot of information available about their effects and adverse effects. Even rare and highly unlikely side effects get reported widely. But since herbal products are sold not as medicines but as dietary supplements, they are not subjected to stringent research criteria and therefore, the information available is neither exhaustive nor completely reliable.

If you were considering red yeast rice to avoid the side effects of statin group of medications, I hope you are aware that some red yeast rice products contain substances called monacolins, which are produced by the yeast. Monacolin K is chemically identical to the active ingredient in the cholesterol-lowering drug lovastatin, which lowers cholesterol. Because of the presence of this ingredient, red yeast rice can produce the same side effects as lovastatin, that is, muscle pain, liver toxicity and kidney toxicity due to muscle breakdown. Each of these three have been reported in people who were taking red yeast rice. Since the labels on the product do not state the amount of monacolins present in the red yeast rice, one has no way of regulating one's intake of monacolins, unlike medicines where you know the exact dosage that you are taking. Red yeast rice products may also contain citrinin which also damages the kidneys.

Whatever scientific evidence is available shows that red yeast rice products which do not contain monacolins are not effective in lowering blood lipids and the lipid lowering ability depends on the amount of monacolins present. Some people who are unable to tolerate the side effects of statin drugs may be able to tolerate red yeast rice, probably because of presence of lower levels of monacolins.

Although there is a lot of information available on the internet about red yeast rice, I suggest that you go through the fact sheet ( WWW.WWWW.WW put up by the United States National Center for Complementary and Alternative Medicine (NCCAM), which is simply explained, detailed and reliable. I feel that you should make an informed decision about using this product or not.

Whatever your decision, please also keep in mind that dietary modifications to cut down fats in the food and regular exercise work wonders in lowering blood lipid levels. Moreover, they are easy on the pocket too!

Hope this is of help.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
 
Follow-up: Considering to take red yeast rice to reduce triglycerides count. On Diovan and Wellbutrin. Advise? 5 days later
Thank you for your reply to my question on red yeast rice. I was aware of the side effect of using this product, very much like Lipitor. My question to you today is would it be wise to double the recommended dosages of one 300mg of Sytrinol per day like 1 in the morning and 1 in the evening ,would this help to lower my triglycerides ,Because after seeing the Doctor yesterday, She prescribe Crestor 5mg per day . She the Doctor dose not believe in natural products like Sytrinol and other types of cholesterol lowering products. because my cholesterol and triglyceride levels were higher then my last blood work a year ago. please advise . XXXXXXX .thank you
 
 
Answered by Dr. Preeti Parakh 18 minutes later
Brief Answer:
Do not take more than recommended dosage.

Detailed Answer:
Hi XXXXXXX

The recommended daily dose of Sytrinol is 150 to 300 mg per day and so you are already taking the maximum recommended dose. The research studies on Sytrinol have also not used dosages higher than 300 mg per day. Since the recommended dosages are calculated after extensive research, I do not feel that hiking up the Sytrinol dose would have any additional benefits for you. Moreover, it may not be safe.

I suggest that you go by your doctor's advice and start Crestor 5 mg per day.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
 
Follow-up: Considering to take red yeast rice to reduce triglycerides count. On Diovan and Wellbutrin. Advise? 7 hours later
Thank you for your advice and will follow the Doctor advice on Crestor will take
the medication. again thank you. XXXXXXX
 
 
Answered by Dr. Preeti Parakh 3 hours later
Brief Answer:
Good luck!

Detailed Answer:
Hi XXXXXXX

Welcome back!

I am glad that you have decided to go with your doctor's advice and start the medicine. Crestor 5 mg is a very small dose and I do not expect any major side effects from this dose. I hope that along with Sytrinol, it will help bring back your serum lipids to the normal range.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
 
Follow-up: Considering to take red yeast rice to reduce triglycerides count. On Diovan and Wellbutrin. Advise? 10 hours later
Hi Dr XXXXXXX Parakh,
You mention in your reply that I, can take Sytrinol 300mg along with Crestor 5 mg is that OK. thank you have a great week-end.
My best wishes to you . XXXXXXX Fitzpatrick
 
 
Answered by Dr. Preeti Parakh 57 minutes later
Brief Answer:
I see no harm in taking both together.

Detailed Answer:
Hi XXXXXXX

I see no problem in taking Sytrinol and Crestor together because both have slightly different mechanisms of action. The manufacturers of Sytrinol also have not mentioned anything about not using these together. I was hoping that if both are used together, then maybe just 5 mg of Crestor would give you a very good result. The other thing that you can do is to take only Crestor for three to four months, get the blood lipid levels measured and then take both the medicines together for the same period and again get the blood levels done. This will help you find out how well the combination works. If there is no added benefit, then there is no need to burden yourself with an extra medicine. If, however, your doctor has advised against using Sytrinol with Crestor, then please go by her advice.

You too have a great week-end.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor